Effects of Opiate Overdose

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Opiate overdose is dangerous and can be life-threatening. Because of the way the drugs affect a person’s brain, everything slows down and a person can actually die. The effects of opiate overdose can be serious, depending on how soon the person is treated.

What are the Effects of Opiate Overdose?

According to the NIDA, a person who overdoses on opiates may experience many effects, including:

      • Unconsciousness
      • Coma
      • “Slow or arrested breathing”
      • Clammy skin
      • Confusion
      • Itching
      • Drowsiness
      • Sedation
      • Death

The “risk of death” actually increases when opiates are “combined with alcohol or other CNS depressants.” It is important to remember that the effects of opiate overdose can be deadly, mostly because of the severe respiratory depression that occurs.

opiate overdose

Opiate overdose can be fatal, especially when combined with alcohol.

Opiate overdose has the effect of making a person move very slowly, become confused and dizzy, fall unconscious, and stop breathing. Depending on where you are, many of these effects are very dangerous and some can be deadly. Knowing the effects and how to help the individual are very important skills during an opiate overdose.

How Can I Help?

Some tips on how to care for the individual are to:

      • Call 911 immediately.
      • Do not attempt to make the individual throw up unless told to by the 911 operator.
      • Stay with the person until the ambulance arrives.

If possible, injecting the individual with naloxone can help save their life. When someone you love is struggling with opiate addiction or abuse, it is important to have one of these devices in case they happen to overdose. The NLM lists the steps for how to use the device and save time for the individual before help arrives:

      • Call 911 first.
      • “Use the automatic injection device to inject naloxone into the muscle or under the skin of [the person’s] thigh.”
      • You can inject through the person’s clothing “if necessary in an emergency.”
      • If the effects of the naloxone start to wear off, you can inject the person with another naloxone injection device.

What is the Outlook?

Fortunately, these effects may not be permanent. The NLM states, “If an antidote can be given, recovery from an acute overdose occurs within 24 – 48 hours.” The person will need to be watched for signs of other issues (especially if they overdosed on heroin because of the fact that it is “often mixed with other substances… which can cause additional symptoms and organ damage”), but if they are brought to the hospital quickly enough or cared for soon enough, there should not be permanent damage. It all depends on the situation.

Opiate overdose will affect a person’s entire body and mind and could cause them to die. If the person is brought to the hospital quickly enough and treated with a naloxone injection, there are usually no permanent effects. However, many people are not treated in time and die from opiate overdose. According to the NIDA, “Deaths from prescription opioid medications now outnumber overdose deaths from all other drugs,” so its commonality and deadliness makes opiate overdose extremely dangerous.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent